NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A patient with a weak left leg walks with a stick in the right hand. What is the correct sequence?

  1. AMove the stick and the left leg forward together, then the right leg
  2. BMove both legs forward together first, then bring the stick level with them
  3. CMove the right leg first, then the stick, then the left leg
  4. DMove the stick and the right leg together, then the left leg
2.Nursing fundamentalsHard

Why should only the patient press the button of a patient-controlled analgesia (PCA) pump?

  1. AThe pump only works with the patient's fingerprint
  2. BNurses are not allowed to give opioids
  3. CA drowsy patient stops pressing, which helps prevent overdose
  4. DVisitors might damage the pump or change its settings if they touch it
3.Infection control & patient safetyMedium

An order reads “Give potassium chloride by IV push.” What should the nurse do?

  1. AGive half by IV push and the rest later
  2. BGive it slowly by IV push over two minutes while watching the cardiac monitor
  3. CDilute it in a small syringe and push it
  4. DNot give it, and contact the prescriber, because it is never given by IV push
4.Infection control & patient safetyHard

A nurse teaches a patient with neutropenia about preventing infection at home. Which statement shows a need for further teaching?

  1. A“I will check my temperature and call if I have a fever.”
  2. B“I will avoid crowds and people who have colds.”
  3. C“I will wash my hands often and ask visitors to do the same.”
  4. D“I can clean the cat’s litter box if I wear a face mask.”
5.Prioritization & delegationMedium

A drowsy patient who has just returned from surgery starts to vomit. What should the nurse do first?

  1. ATurn the patient onto their side
  2. BGive an oral anti-sickness tablet
  3. CGive a drink of water
  4. DRaise the legs above the heart
6.Prioritization & delegationHard

A patient on peritoneal dialysis has cloudy fluid draining out and abdominal pain. What does this most likely mean?

  1. AConstipation that will settle with a laxative later today or tomorrow
  2. BPeritonitis, which needs prompt reporting and a fluid sample
  3. CToo much fluid left in the abdomen after the drain
  4. DA normal finding at the end of each exchange
7.Clinical nursingMedium

Which assessment best detects compartment syndrome after a fractured leg is put in a cast?

  1. AA warm, pink foot
  2. BPain out of proportion to the injury, especially on passive stretch
  3. CMild itching under the cast
  4. DA strong pulse in the foot
8.Clinical nursingHard

A healthcare assistant reports four observations. Which one needs the nurse's immediate action?

  1. A"Mrs Jones would like a cup of tea and her glasses cleaned."
  2. B"Ms Ali has walked to the bathroom on her own."
  3. C"Mr Chen's blood pressure is 128/80 as usual."
  4. D"Mr Patel's breathing rate is 8 a minute and he's hard to wake."
9.Lab values & electrolytesMedium

A patient with an upper gastrointestinal bleed has a BUN of 48 mg/dL (urea 17 mmol/L) and a normal creatinine. What is the most likely explanation?

  1. ASkeletal muscle is breaking down because of the blood loss
  2. BThe kidneys have suddenly lost most of their function
  3. CDigested blood adds protein, which the liver turns into urea
  4. DThe liver has stopped making urea because of the bleeding
10.Lab values & electrolytesHard

A patient’s total calcium is 7.9 mg/dL (2.0 mmol/L), with an albumin of 2.4 g/dL (24 g/L) and no symptoms. Which test would best clarify whether true hypocalcemia is present?

  1. AA serum sodium
  2. BA urine specific gravity
  3. CAn ionized calcium
  4. DAn HbA1c
11.PharmacologyMedium

A patient receiving chemotherapy has a very low neutrophil count and is going home. Which teaching is most important?

  1. AReport a temperature of 38 °C (100.4 °F) or higher straight away
  2. BTake paracetamol regularly so that fevers do not show
  3. CEat plenty of raw shellfish to boost protein
  4. DExercise in crowded gyms to build strength
12.PharmacologyHard

Why must several weeks pass before starting an MAO inhibitor after stopping fluoxetine?

  1. AFluoxetine must first be converted into an MAO inhibitor
  2. BFluoxetine permanently and irreversibly blocks MAO enzymes
  3. CFluoxetine and its active metabolite have very long half-lives
  4. DMAO inhibitors are absorbed only after fluoxetine is gone
13.Med-surg: cardiovascular & respiratoryMedium

A patient with peripheral arterial disease has leg pain at night. Which position may ease it?

  1. AHanging the legs down over the side of the bed
  2. BApplying a hot water bottle directly to the feet
  3. CRaising the legs on pillows above heart level
  4. DWrapping the legs in compression bandages
14.Med-surg: cardiovascular & respiratoryHard

A patient who injects drugs has a fever, a new heart murmur and splinter haemorrhages. Before antibiotics are started, what is most important?

  1. AArrange an exercise ECG test
  2. BTake a single blood culture from the cannula
  3. CTake several sets of blood cultures from separate sites
  4. DWait for an echocardiogram before taking any samples
15.Med-surg: neuro, endocrine & renalMedium

Which group of drugs is a well-known cause of SIADH and hyponatraemia, especially in older people?

  1. ASSRI antidepressants
  2. BProton pump inhibitors
  3. CPenicillin antibiotics
  4. DBulk-forming laxatives
16.Med-surg: neuro, endocrine & renalHard

A seizure has lasted 12 minutes. Two doses of benzodiazepine have been given, and the seizure continues. Airway and oxygen are managed. What is the next step in common protocols?

  1. AGiving oral antiseizure tablets once the patient can swallow
  2. BA second-line IV drug such as levetiracetam or phenytoin
  3. CWaiting another 30 minutes to see whether the seizure stops
  4. DA third and fourth dose of benzodiazepine every two minutes
17.Med-surg: GI, perioperative & oncologyMedium

Which phase of wound healing involves the formation of granulation tissue and new blood vessels?

  1. AInflammatory phase
  2. BProliferative phase
  3. CHaemostasis (clotting) phase
  4. DMaturation phase
18.Med-surg: GI, perioperative & oncologyHard

Shortly after a spinal anaesthetic, a patient says their arms feel weak and it is hard to breathe, and the BP is falling. What is most likely?

  1. AA normal spinal effect
  2. BAn anxiety attack
  3. CA post-dural puncture headache
  4. DA high spinal block
19.Maternity & obstetric nursingMedium

On day 1 after birth, a woman's white cell count is mildly raised and she has no symptoms. How should this be interpreted?

  1. AIt shows she is dehydrated
  2. BIt proves she has an infection
  3. CIt means she has leukaemia
  4. DIt can be normal soon after birth
20.Maternity & obstetric nursingHard

A newborn has a deep dimple with a tuft of hair over the lower spine. What is the significance?

  1. AIt is an expected birthmark with no meaning
  2. BIt may be a sign of an underlying spinal defect
  3. CIt is a sign of congenital heart disease
  4. DIt means the baby will have hip dysplasia
21.Pediatric nursingMedium

A parent asks how to care for a child with mild croup at home. Which advice is correct?

  1. AKeep the child calm and upright, and get urgent help if there is noisy breathing at rest
  2. BLay the child flat in a cool room so the airway can relax
  3. CGive an over-the-counter cough syrup every hour until the barking cough stops
  4. DHold the child over a bowl of hot, steaming water to loosen the cough
22.Pediatric nursingHard

Which complication is a leading cause of death from measles in children?

  1. APneumonia
  2. BConjunctivitis
  3. CDiarrhoea
  4. DOtitis media
23.Mental health nursingMedium

An 80-year-old man often talks about his life and his achievements. According to Erikson, which task is he working on?

  1. AIdentity versus role confusion
  2. BGenerativity versus stagnation
  3. CIntimacy versus isolation
  4. DIntegrity versus despair
24.Mental health nursingHard

On the second day after his last drink, a patient has a marked tremor, sees insects on the walls, a heart rate of 124/min, a blood pressure of 170/100 mmHg and heavy sweating. What is the priority?

  1. AGive him a small amount of alcohol to settle the symptoms, then let him sleep it off in a quiet side room with the door closed
  2. BTreat it as possible delirium tremens: get urgent medical help, give benzodiazepines as prescribed and keep him safe
  3. CExplain that the insects are not real and leave him to rest
  4. DRestrict his fluid intake
25.Nursing math & unit conversionsMedium
64.7371 kg? kground to 0.1 kg

Practice exercise (made-up values, not clinical guidance). A weight conversion gives 64.7371 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?

64.7371 kg
x = kg
26.Nursing math & unit conversionsHard
4.2 mg/dL? µmol/L1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 4.2 mg/dL. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in µmol/L to the nearest whole number.

4.2 mg/dL1 mg/dL = 88.4 µmol/L
c = µmol/L
27.Dosage calculationsMedium
22 kg7.5 mg/kg/day4× per dayD = ? mg

A patient weighs 22 kg. The prescribed dose is 7.5 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

22 kg7.5 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 750 units of a drug that comes as 5000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

750 units5000 units/mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL12 h? gtt/min

Infuse 1500 mL over 12 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL12 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
560 mLleft? mL/h6 h left

1000 mL was ordered over 12 hours. After 6 hours you find that 560 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1000 mL / 12 hafter 6 h: 560 mL
Δ = %
31.Pediatric & critical-care dosingMedium
12 500 units250 mLheparin? mL/h68 kg12 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 12 500 units of heparin in 250 mL. The order is 12 units/kg/h for a patient who weighs 68 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

12 500 units/250 mL12 units/kg/h68 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h103 kg4 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 4 mcg/kg/min for a patient who weighs 103 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL4 mcg/kg/min103 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly120 mLsoup200 mLjuice120 mLIV infusion75 mL/h × 8 hIV antibiotic1 × 50 mLurine275 mLurine150 mLurine225 mLwound drain150 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

jelly: 120 mLsoup: 200 mLjuice: 120 mLIV infusion: 75 mL/h × 8 hIV antibiotic: 1 × 50 mLurine: 275 mLurine: 150 mLurine: 225 mLwound drain: 150 mLvomit: 150 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL80 mL/hstart 08:1510:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 08:15 and runs by pump at 80 mL/h. How many mL V are left in the bag at 10:45?

1000 mL80 mL/h08:15 → 10:45
V = mL
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), talks in sentences but is confused and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 7/min, SpO₂ 93% on room air, blood pressure 84/50 mmHg, pulse 140/min, alert, temperature 35.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 7SpO₂ 93%airSBP 84HR 140AT 35.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.53PaCO₂mmHg354551HCO₃⁻mmol/L222641uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.53, PaCO₂ 51 mmHg (6.8 kPa) and HCO₃⁻ 41 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.53PaCO₂ 51 mmHg (6.8 kPa)HCO₃⁻ 41 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 37 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 37 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)first-degree AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type I (Wenckebach)
  3. 3first-degree AV block
  4. 4second-degree AV block type II

3Solutions

1.Nursing fundamentals

Answer: A · Move the stick and the left leg forward together, then the right leg

Why this is the answer

The stick and the weak leg move together so the stick takes part of the load, then the strong leg steps through.

Answer

A · Move the stick and the left leg forward together, then the right leg
2.Nursing fundamentals

Answer: C · A drowsy patient stops pressing, which helps prevent overdose

Why this is the answer

If the patient becomes too sleepy they cannot press the button, so no more opioid is given. When others press it this safety is lost and respiratory depression can follow.

Answer

C · A drowsy patient stops pressing, which helps prevent overdose
3.Infection control & patient safety

Answer: D · Not give it, and contact the prescriber, because it is never given by IV push

Why this is the answer

Potassium chloride given by IV push can cause fatal cardiac arrhythmias and arrest. It is only given diluted by controlled infusion, so the nurse does not give it and contacts the prescriber.

Answer

D · Not give it, and contact the prescriber, because it is never given by IV push
4.Infection control & patient safety

Answer: D · “I can clean the cat’s litter box if I wear a face mask.”

Why this is the answer

Immunocompromised patients should avoid cleaning litter boxes and other animal waste, because of organisms such as Toxoplasma. Another person should do it. The other statements are correct.

Answer

D · “I can clean the cat’s litter box if I wear a face mask.”
5.Prioritization & delegation

Answer: A · Turn the patient onto their side

Why this is the answer

A drowsy patient who vomits can aspirate. Turning them to the side lets vomit drain from the mouth; suction and a prescribed antiemetic follow.

Answer

A · Turn the patient onto their side
6.Prioritization & delegation

Answer: B · Peritonitis, which needs prompt reporting and a fluid sample

Why this is the answer

Cloudy effluent with abdominal pain is a classic sign of peritonitis, a serious complication of peritoneal dialysis. The nurse reports it and sends a sample as prescribed so antibiotics can start.

Answer

B · Peritonitis, which needs prompt reporting and a fluid sample
7.Clinical nursing

Answer: B · Pain out of proportion to the injury, especially on passive stretch

Why this is the answer

Increasing pain that is not relieved by analgesia and worsens with passive stretching is the earliest sign. Pallor, numbness and absent pulses are late signs.

Answer

B · Pain out of proportion to the injury, especially on passive stretch
8.Clinical nursing

Answer: D · "Mr Patel's breathing rate is 8 a minute and he's hard to wake."

Why this is the answer

A low respiratory rate with reduced consciousness suggests respiratory depression, for example from opioids. It needs immediate assessment and escalation.

Answer

D · "Mr Patel's breathing rate is 8 a minute and he's hard to wake."
9.Lab values & electrolytes

Answer: C · Digested blood adds protein, which the liver turns into urea

Why this is the answer

Blood in the upper gut is digested, and the absorbed protein is converted to urea, so the BUN rises out of proportion to the creatinine. Reduced kidney blood flow from volume loss can add to the rise.Checked against: BUN - blood test · MedlinePlus (NIH) (2025)

Answer

C · Digested blood adds protein, which the liver turns into urea
10.Lab values & electrolytes

Answer: C · An ionized calcium

Why this is the answer

Low albumin lowers total calcium without necessarily lowering the active, ionized calcium. Measuring ionized calcium directly is the most reliable way to decide whether treatment is needed.Checked against: Calcium - ionized · MedlinePlus (NIH) (2025); Calcium Blood Test · MedlinePlus (NIH) (2024)

Answer

C · An ionized calcium
11.Pharmacology

Answer: A · Report a temperature of 38 °C (100.4 °F) or higher straight away

Why this is the answer

Neutropenic patients may have few signs of infection other than fever, and sepsis can develop quickly. A fever needs urgent assessment; good hand hygiene and avoiding sick contacts are also taught.

Answer

A · Report a temperature of 38 °C (100.4 °F) or higher straight away
12.Pharmacology

Answer: C · Fluoxetine and its active metabolite have very long half-lives

Why this is the answer

Norfluoxetine, the active metabolite of fluoxetine, stays in the body for weeks. A long washout is needed before an MAOI to avoid serotonin syndrome.

Answer

C · Fluoxetine and its active metabolite have very long half-lives
13.Med-surg: cardiovascular & respiratory

Answer: A · Hanging the legs down over the side of the bed

Why this is the answer

Ischaemic rest pain is often relieved by lowering the legs, which improves arterial flow by gravity. Elevation worsens ischaemia. Compression is contraindicated in significant arterial disease, and direct heat can burn insensitive, ischaemic skin.

Answer

A · Hanging the legs down over the side of the bed
14.Med-surg: cardiovascular & respiratory

Answer: C · Take several sets of blood cultures from separate sites

Why this is the answer

Suspected infective endocarditis requires multiple sets of blood cultures taken with careful aseptic technique, ideally before antibiotics, to identify the organism and guide weeks of IV therapy. Echocardiography looks for vegetations but should not delay cultures or, in a very sick patient, antibiotics.

Answer

C · Take several sets of blood cultures from separate sites
15.Med-surg: neuro, endocrine & renal

Answer: A · SSRI antidepressants

Why this is the answer

SSRIs such as sertraline and citalopram can cause SIADH, particularly in older adults. Carbamazepine, some antipsychotics and some chemotherapy drugs are other causes. Sodium is checked if symptoms appear.

Answer

A · SSRI antidepressants
16.Med-surg: neuro, endocrine & renal

Answer: B · A second-line IV drug such as levetiracetam or phenytoin

Why this is the answer

Status epilepticus that continues after two doses of benzodiazepine (established status) is treated with a second-line IV drug. If it still continues (refractory status), anaesthesia and intubation in critical care are needed. Glucose, airway and monitoring continue throughout. Repeated benzodiazepines increase respiratory depression without much extra benefit.

Answer

B · A second-line IV drug such as levetiracetam or phenytoin
17.Med-surg: GI, perioperative & oncology

Answer: B · Proliferative phase

Why this is the answer

Healing has four overlapping phases: haemostasis, inflammation, proliferation (granulation tissue, angiogenesis and epithelialisation) and maturation (collagen remodelling, which can last a year or more).

Answer

B · Proliferative phase
18.Med-surg: GI, perioperative & oncology

Answer: D · A high spinal block

Why this is the answer

If local anaesthetic spreads upwards, it can affect the arms, breathing muscles and cardiac nerves, causing hypotension and bradycardia. It is an emergency; help is called, and breathing and circulation are supported.

Answer

D · A high spinal block
19.Maternity & obstetric nursing

Answer: D · It can be normal soon after birth

Why this is the answer

Leucocytosis is common in labour and the early postnatal period. It must be interpreted with clinical signs such as fever, pain and lochia changes rather than on its own.

Answer

D · It can be normal soon after birth
20.Maternity & obstetric nursing

Answer: B · It may be a sign of an underlying spinal defect

Why this is the answer

A sacral dimple with a hair tuft, swelling or skin change may indicate spina bifida occulta or a tethered cord. It should be reported, and spinal ultrasound is often arranged.

Answer

B · It may be a sign of an underlying spinal defect
21.Pediatric nursing

Answer: A · Keep the child calm and upright, and get urgent help if there is noisy breathing at rest

Why this is the answer

Calm and comfort reduce distress and airway narrowing. Steam inhalation is not effective and risks scalds. Parents should seek urgent help for stridor at rest, retractions, drooling, blue colour or drowsiness.

Answer

A · Keep the child calm and upright, and get urgent help if there is noisy breathing at rest
22.Pediatric nursing

Answer: A · Pneumonia

Why this is the answer

Pneumonia, from measles itself or from secondary bacterial infection, causes most measles-related deaths in children. Encephalitis is a rarer but serious complication; vaccination prevents both.

Answer

A · Pneumonia
23.Mental health nursing

Answer: D · Integrity versus despair

Why this is the answer

In later life, the task is to look back and find meaning in one's life. Reminiscence supports a sense of integrity; failure leads to regret and despair.

Answer

D · Integrity versus despair
24.Mental health nursing

Answer: B · Treat it as possible delirium tremens: get urgent medical help, give benzodiazepines as prescribed and keep him safe

Why this is the answer

Hallucinations, autonomic instability and tremor 48–96 hours after the last drink suggest delirium tremens, a medical emergency. Treatment includes benzodiazepines, fluids, thiamine, close monitoring and a safe, calm environment.

Answer

B · Treat it as possible delirium tremens: get urgent medical help, give benzodiazepines as prescribed and keep him safe
25.Nursing math & unit conversions

Answer: x = 64.7 kg

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

64.7371 → 7

Only the next digit decides

64.7371 → 3
3 is 4 or less, so 7 stays.
The digits after it (71) are ignored: round once, never step by step.

Round

x = 64.7 kg

Answer

x = 64.7 kg
26.Nursing math & unit conversions

Answer: c = 371 µmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 4.2·88.4 = 371.3 ≈ 371 µmol/L

Answer

c = 371 µmol/L
27.Dosage calculations

Answer: D = 41.25 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

7.5·22 = 165 mg

Per dose

D = 165/4 = 41.25 mg

Answer

D = 41.25 mg
28.Dosage calculations

Answer: V = 0.15 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 750/5000 = 0.15 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.15 mL
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

12·60 = 720 min

Drip rate

R = 1500·20/720 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: Δ = 12 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/12 = 83.33 mL/h

New rate

R = 560/6 = 93.33 mL/h

Percentage change

Δ = (93.33 − 83.33)/83.33·100% = 12%

Answer

Δ = 12%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.Pediatric & critical-care dosing

Answer: R = 16.3 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

12·68 = 816 units/h

Concentration

12 500/250 = 50 units/mL

Pump rate

R = 816/50 = 16.32 ≈ 16.3 mL/h

Answer

R = 16.3 mL/h
32.Pediatric & critical-care dosing

Answer: R = 15.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

4·103 = 412 mcg/min
412·60 = 24720 mcg/h

Pump rate

R = 24720/1600 = 15.45 ≈ 15.5 mL/h

Answer

R = 15.5 mL/h
33.IV fluids & fluid balance

Answer: B = 140 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 120 + 200 + 120 = 440 mL
IV infusion: 75·8 = 600 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1090 mL

Total output

275 + 150 + 225 + 150 + 150 = 950 mL

Balance

B = 1090 − 950 = 140 mL

Answer

B = 140 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 800 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

08:15 → 10:45 = 2.5 h

Volume infused

80·2.5 = 200 mL

Volume left

V = 1000 − 200 = 800 mL

Answer

V = 800 mL
35.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: talks in sentences but is confused → 4
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 2 + 4 + 3 = 9

Severity

GCS 9 → moderate

Answer

moderate
36.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 7/min → 3
SpO₂ 93% → 2
on air → 0
SBP 84 mmHg → 3
HR 140/min → 3
alert (A) → 0
T 35.0 °C → 3

Total and red scores

NEWS2 = 3 + 2 + 0 + 3 + 3 + 0 + 3 = 14
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.53: alkalaemia (above 7.45)
PaCO₂ 51 mmHg: high (35–45)
HCO₃⁻ 41 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: PaCO₂ = 46.9 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·37 + 21 = 46.9 mmHg

Answer

PaCO₂ = 46.9 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: QT = 0.4 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

10 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 10 × 0.04 s = 0.4 s

Answer

QT = 0.4 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.60 s).

40.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.96 s, 63 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.20 → 0.32 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions